Journal of Scientific Computing

, Volume 67, Issue 3, pp 1198–1218 | Cite as

A Well-Balanced Stochastic Galerkin Method for Scalar Hyperbolic Balance Laws with Random Inputs

Article

Abstract

We propose a generalized polynomial chaos based stochastic Galerkin methods for scalar hyperbolic balance laws with random geometric source terms or random initial data. This method is well-balanced (WB), in the sense that it captures the stochastic steady state solution with high order accuracy. The framework of the stochastic WB schemes is presented in details, along with several numerical examples to illustrate their accuracy and effectiveness. The goal of this paper is to show that the stochastic WB scheme yields a more accurate numerical solution at steady state than the non-WB ones.

Keywords

Uncertainty quantification Hyperbolic balance laws  Well-balanced schemes Generalized polynomial chaos Stochastic Galerkin 

References

  1. 1.
    Bates, P., Lane, S., Ferguson, R.: Parametrization, validation and uncertainty analysis of CFD models of fluvial and flood hydraulics in natural enviroments. In: Computational Fluid Dynamics: Applications in Environmental Hydraulics. Wiley (2005)Google Scholar
  2. 2.
    Bermudez, A., Vazquez, M.E.: Upwind methods for hyperbolic conservation laws with source terms. Comput. Fluids 23(8), 1049–1071 (1994)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Botchorishvili, R., Perthame, B., Vasseur, A.: Equilibrium schemes for scalar conservation laws with stiff sources. Math. Comput. 72(241), 131–157 (2003)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bouchut, F.: Nonlinear stability of finite volume methods for hyperbolic conservation laws and well-balanced schemes for sources. In: Frontiers in Mathematics. Birkhäuser Verlag, Basel (2004)Google Scholar
  5. 5.
    Bürger, R., Kröker, I., Rohde, C.: A hybrid stochastic galerkin method for uncertainty quantification applied to a conservation law modelling a clarifier-thickener unit. Z. Angew. Math. Mech. 94(10), 793–817 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Després, B., Poëtte, G., Lucor, D.: Robust uncertainty propagation in systems of conservation laws with the entropy closure method. In: Uncertainty Quantification in Computational Fluid Dynamics, pp. 105–149. Springer (2013)Google Scholar
  7. 7.
    Fisher, P., Tate, N.: Causes and consequences of error in digitalk elevation models. Prog. Phys. Geogr. 30(4), 467–489 (2006)CrossRefGoogle Scholar
  8. 8.
    Fjordholm, U.S., Mishra, S., Tadmor, E.: Well-balanced and energy stable schemes for the shallow water equations with discontinuous topography. J. Comput. Phys. 230(14), 5587–5609 (2011)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Ge, L., Cheung, K., Kobayashi, M.: Stochastic solution for uncertainty propagation in nonlinear shallow-water equations. J. Hydraul. Eng. 134(12), 1732–1743 (2008)CrossRefGoogle Scholar
  10. 10.
    Ghanem, R., Spanos, P.: Stochastic Finite Elements: A Spectral Approach. Springer, New York (1991)CrossRefMATHGoogle Scholar
  11. 11.
    Godunov, S.: Finite difference schemes for numerical computation of solutions of the equations of fluid dynamics. Math. USSR Sb. 47, 271–306 (1959)MathSciNetMATHGoogle Scholar
  12. 12.
    Gosse, L.: A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms. Comput. Math. Appl. 39(9–10), 135–159 (2000)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Gosse, L., Leroux, A.-Y.: a well-balanced scheme designed for inhomogeneous scalar conservation laws. Comptes Rendus De L Academie Des Sciences Serie I-mathematique 323(5), 543–546 (1996)MathSciNetMATHGoogle Scholar
  14. 14.
    Greenberg, J.M., Leroux, A.-Y.: A well-balanced scheme for the numerical processing of source terms in hyperbolic equations. SIAM J. Numer. Anal. 33(1), 1–16 (1996)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jin, S.: A steady-state capturing method for hyperbolic systems with geometrical source terms. ESAIM. Math. Model. Numer. Anal. 35(04), 631–645 (2001)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    LeVeque, R.J.: Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave-propagation algorithm. J. Comput. Phys. 146(1), 346–365 (1998)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Liu, D.: Uncertainty Quantifications with Shallow Water Equations. Ph.D. thesis, TU Braunschweig and University of Florence (2009)Google Scholar
  18. 18.
    Mishra, S., Schwab, C., Sukys, J.: Multi-level monte carlo finite volume methods for shallow water equations with uncertain topography in multi-dimensions. In: Technical Report 2011-70, Seminar for Applied Mathematics. ETH Zürich, Switzerland (2011)Google Scholar
  19. 19.
    Perthame, B., Simeoni, C.: Convergence of the upwind interface source method for hyperbolic conservation laws. In: Hyperbolic Problems: Theory, Numerics, Applications, pp. 61–78. Springer (2003)Google Scholar
  20. 20.
    Poëtte, G., Després, B., Lucor, D.: Uncertainty quantification for systems of conservation laws. J. Comput. Phys. 228(7), 2443–2467 (2009)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Roe, P.L.: Approximate riemann solvers, parameter vectors, and difference schemes. J. Comput. Phys. 43(2), 357–372 (1981)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Roe, P.L.: Upwind differenced schemes for hyperbolic conservation laws with source terms. In: Proceedings of the Conference Hyperbolic Problems, pp. 41–51 (1986)Google Scholar
  23. 23.
    Tryoen, J., Matre, O.L., Ern, A.: Adaptive anisotropic spectral stochastic methods for uncertain scalar conservation laws. SIAM J. Sci. Comput. 34(5), A2459–A2481 (2012)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Vázquez-Cendón, M.E.: Improved treatment of source terms in upwind schemes for the shallow water equations in channels with irregular geometry. J. Comput. Phys. 148(2), 497–526 (1999)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Xing, Y., Shu, C.-W.: High order well-balanced finite volume weno schemes and discontinuous galerkin methods for a class of hyperbolic systems with source terms. J. Comput. Phys. 214(2), 567–598 (2006)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Xiu, D.: Numerical Methods for Stochastic Computations. Princeton Univeristy Press, Princeton (2010)MATHGoogle Scholar
  27. 27.
    Xiu, D., Karniadakis, G.: The Wiener–Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24(2), 619–644 (2002)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Xiu, D., Shen, J.: Efficient stochastic galerkin methods for random diffusion equations. J. Comput. Phys. 228(2), 266–281 (2009)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of WisconsinMadisonUSA
  2. 2.Department of Mathematics, Institute of Natural Sciences and MOE-LSCShanghai Jiao Tong UniversityShanghaiChina
  3. 3.Scientific Computing and Imagining Institute and Department of MathematicsUniversity of UtahSalt Lake CityUSA
  4. 4.Scientific Computing and Imaging InstituteUniversity of UtahSalt Lake CityUSA

Personalised recommendations